Hail, Lucas
- When
- May 20, 5:38 PM CST
- Where
- Lucas County, Chariton
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.017, -93.317
A cold front dropped south across the state during the afternoon of the 20th and by the late afternoon was along the southern border. Thunderstorms erupted in the unstable air by the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped south across the state during the afternoon of the 20th and by the late afternoon was along the southern border. Thunderstorms erupted in the unstable air by the late afternoon. Surface temperatures were in the low to mid 80s with dew point readings in the low to mid 70s. One of the thunderstorms became severe and dropped three quarter inch diameter hail in Lucas County at Chariton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 1:55 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT THU MAY 20 2004 .DISCUSSION... FORECAST CONCERNS CONTINUE TO BE TIMING AND LOCATION OF THUNDERSTORMS...SEVERE POTENTIAL AND HEAVY RAIN THREAT. AS OF 230 PM...THE INITIAL COLD FRONT IS THROUGH THE CWA AND A SECONDARY SURFACE FRONT EXTENDS FROM JUST SOUTH OF ALO TO BNW TO OMA. SCATTERED SHOWERS AND A POSSIBLE ISOLATED STORM IS EXPECTED THROUGH EARLY EVENING ALONG THIS BOUNDARY. 700MB TEMPS ARE STILL QUITE WARM AND LOW CLOUDS ARE PREVENTING HEATING FM DESTABILIZING THE AIRMASS. CAP STRENGTH IS STILL ABOUT 2 DEGREES OVER MUCH OF SRN IA AS WELL. THE CLOUDS THAT HAVE HAD DEVELOPMENT CLIMB TO BETWEEN 25000-30000 FT THEN CEASE DEVELOPMENT. AS A RESULT I HAVE BACKED OFF ON WIDESPREAD THUNDER THROUGH THE AFTERNOON. TONIGHT...A SHORTWAVE OVER WRN KS/NEB WL MOVE INTO IA AS A LLJ DEVELOPS. I EXPECT AN MCS TO DEVELOP W THEN ROLL INTO IA OVERNIGHT. POPS HAVE BEEN ADJUSTED TOWARDS THIS THINKING. FRIDAY PRESENTS MORE PROBLEMS. MORNING CONVECTION MAY BE ONGOING EAST AND LOTS OF CLOUD COVER FROM THE NIGHTS CONVECTION WILL KEEP TEMPS FROM CLIMBING INITIALLY BUT THE FRONT WILL LIFT NORTH DURING THE DAY CREATING A FOCUS FOR CONVECTION. IT LOOKS AS THOUGH WE WILL REMAIN CAPPED THROUGH MUCH OF THE DAY SO ONCE THE REMAINS OF THE MCS EXITS I THINK MUCH OF THE DAY WILL BE DRY. ONCE AGAIN...WE BEGIN TO BREAK OUT LATE IN THE AFTERNOON AND HEATING WILL BEGIN TO DESTABILIZE THINGS BUT THE BEST CHANCE APPEARS TO ONCE AGAIN TO BE LATE EVENING AND OVERNIGHT WITH THE ONSET OF THE LLJ. THE PATTERN PRETTY MUCH REMAINS A BROKEN RECORD WITH THE WEEKEND EXCEPT THAT WE HAVE LESS CLOUD COVER ON SATURDAY SO THE CONVECTIVE POTENTIAL IS A LITTLE BETTER. IN THE EXTENDED...THE PATTERN FINALLY SHIFTS AND A NWRLY FLOW ALOFT MOVES INTO THE UPPER MIDWEST. THIS TIME OF YEAR THAT IS NOT NECESSARILY BETTER BUT AT LEAST FROM MID TO LATE NEXT WEEK AT LEAST WE GET A BIT OF A RESPITE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 525 AM CDT THU MAY 20 2004 IAZ004>007-015>017-023>028-033>039-211100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND NORTH OF A LINE FROM SAC CITY TO WATERLOO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHERN IOWA. THESE STORMS MAY PRODUCE SOME MARGINALLY SEVERE HAIL ALONG WITH GUSTY WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE WITH LOCALIZED AMOUNTS ABOVE ONE AND A HALF INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY. IAZ044>050-057>062-070>075-081>086-092>097-211100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND SOUTH OF A LINE FROM DENSION THROUGH AMES TO TAMA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A FRONT STALLS ACROSS SOUTHERN IOWA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL ALONG WITH DAMAGING WINDS. HEAVY RAIN WILL ALSO BE A THREAT AS ABUNDANT MOISTURE REMAINS IN PLACE. THE STORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT WITH THE THREAT OF HEAVY RAINS CONTINUING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST THROUGH NEXT WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM THROUGH NEXT WEDNESDAY. COGIL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 SW LAKOTA 43.36N 94.12W
05/19/2004 1.50 INCH KOSSUTH IA PUBLIC
LASTED FOR 5 MINUTES WITH QUARTER TO PING PONG BALL SIZED
HAIL.
0745 PM HAIL FOREST CITY 43.26N 93.64W
05/19/2004 0.75 INCH WINNEBAGO IA PUBLIC
&&
DELAYED REPORTS
DONAVONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 428 PM CDT THU MAY 20 2004 IAZ070>075-081>086-092>097-210030- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 428 PM CDT THU MAY 20 2004 ...THE THREAT OF ISOLATED FUNNEL CLOUDS AND LANDSPOUT TORNADOES EXISTS... WEATHER CONDITIONS HAVE BECOME FAVORABLE FOR THE DEVELOPMENT OF ISOLATED AND FAST DEVELOPING LANDSPOUTS, OR NON-SUPERCELL TORNADOES. THUNDERSTORMS IN SOUTH CENTRAL IOWA IN UNION COUNTY HAVE ALREADY PRODUCED BRIEF FUNNEL CLOUDS. LANDSPOUTS ARE TYPICALLY WEAKER THAN TORNADOES SPAWNED BY ROTATING THUNDERSTORMS (SUPERCELLS). MOST OFTEN, LANDSPOUTS DEVELOP WHEN LOW LEVEL WIND SHEAR ALONG WIND SHIFT LINES COINCIDE WITH STRONG UNSTABLE THERMAL UPDRAFTS THAT FORM INTO TOWERING CUMULUS CLOUDS. OCCASIONALLY, A CIRCULATION CAN DEVELOP WITHIN THIS UPDRAFT BENEATH CLOUD BASE, INTENSIFYING INTO A LANDSPOUT. THE MOVEMENT OF LANDSPOUTS CAN BE QUITE SLOW AND ERRATIC. STORM SPOTTERS SHOULD BE ACTIVATED IF LANDSPOUT DEVELOPMENT IS SUSPECTED OR ONE HAS BEEN SIGHTED, WITH REPORTS IMMEDIATELY RELAYED TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BE NECESSARY, TAKE APPROPRIATE ACTION. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 518 PM CDT THU MAY 20 2004 IAZ057>062-070>075-081>086-092>097-210300- ...TORNADO WATCH 224 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON CASS CLARKE DALLAS DAVIS DECATUR GUTHRIE JASPER LUCAS MADISON MAHASKA MARION MONROE POLK POWESHIEK RINGGOLD TAYLOR UNION WAPELLO WARREN WAYNE
The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394119.